What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 17, 12:14 PM EST, 11 minutes earlier.
Area forecast discussion, May 17, 12:14 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
114 PM EDT Sat May 17 2025
.SYNOPSIS...
Scattered rain showers and isolated to scattered thunderstorms
will occur ahead of a cold front this afternoon. Some
thunderstorms could become strong to severe with damaging winds
and large hail. Some lingering showers may persist for Sunday
into Monday morning with drier conditions in store through
Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Key Message:
- Severe Thunderstorm Watch #277 in effect from Schoharie,
Albany, Rensselaer Counties and southern VT northward for
large hail, damaging winds, and an isolated tornado until
8 pm EDT.
- Monitor severe weather threat into early this evening south
of the Capital Region and from the Berkshires and NW CT
southward.
Discussion:
Update as of 113 PM EDT...Severe Thunderstorm Watch #277 is in
effect from the Schoharie Valley, Great Capital Region and
southern VT northward for large hail, damaging winds and an
isolated tornado. The Watch may need to be expanded southward
into the eastern Catskills, mid Hudson Valley, Berkshires and NW
CT if severe weather trends push southward later in time. SPC
RAP mesoscale analysis show the best SBCAPE in the 1500-2000+
J/kg range is from the Capital Region north this hour with
effective bulk shear of 35-45 KT. Some supercells or multicells
may form with damaging winds and large hail the main threats.
PWATs are in the 1-1.3" range, so some locally heavy rain is
possible especially something trains or back builds. The 700 hPa
flow is strong at 30-40 KT from southwest to northeast so
storms may be moving along pretty good. Max temps will be in the
70s to around 80F with with some 60s over the southern Dacks.
Update as of 1220 PM EDT...Some significant updates to the
PoP/WX hourly grids, cloud cover and timing of strong to severe
thunderstorms. We retooled the timing with the greatest shear
and instability lining up from the northern Catskills, Greater
Capital Region and Berkshires north and east. MLCAPEs are in the
1000-1500 J/kg range and effective bulk shear 35-45 KT based on
on the latest SPC mesoanalysis.
Previous near term...
After 8 PM, around sunset, conditions become less favorable for
storms to become strong and scattered rain showers are
supported to continue throughout the overnight hours as a
surface low pressure system moves overhead and a cold front
finishes moving through eastern New York and western New
England. This cold front will help relieve us of these muggy
conditions and bring temperatures to be much cooler in the 50s
and 40s for higher terrain locations.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As a surface low pressure system heads north and east that brought
the cold front Saturday night, lingering rain showers are in store
for Sunday with light rainfall amounts. Breezy conditions and cooler
temperatures are in store as well for Sunday afternoon. By early
Sunday night, precipitation should become mostly confined to higher
terrain locations through Monday morning when drier conditions are
in store. Dry conditions return for Monday.
High temperatures Sunday and Monday range in the 50s and 60s. Low
temperatures range in the 30s for higher terrain locations while
elsewhere will range in the 40s. Cool and comfortable temperatures
ahead.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
High pressure nosing in from the Great Lakes will bring one more day
of mainly dry weather to eastern New York and western New England on
Tuesday. High temperatures will remain below normal with values in
the 50s and 60s.
A period of unsettled weather returns by Wednesday and continues
through the end of the week. Two separate upper level
lows/shortwaves will interact with each another over the Upper Great
Lakes/Ohio Valley region and later develop a longwave upper level
trough over the region. A cut off upper low may also develop and
spin overhead for multiple days. At the surface, low pressure will
track from the Ohio Valley to the Upper Great Lakes on Wednesday. By
Thursday, the interior low will weaken while a stronger surface low
develops off the mid-Atlantic coast and tracks northeastward into
New England. Sufficient lift/moisture will result in periods of
rainfall beginning on Wednesday and continuing through at least
Friday. Latest NBM probabilities for rainfall to exceed 0.50 inches
and 1.00 inches spanning Wednesday through Friday are between 60 and
90 percent and 30 and 65 percent, respectively. The clouds and
precipitation will keep temperatures below normal for the remainder
of the week with highs in the 50s to lower 60s and lows in the upper
30s to mid-40s.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Through 12z/Sun...IFR/MVFR stratus will dissipate and lift back
to VFR later this morning. While a shower or rumble of thunder
could pass across some TAF sites later this morning, the higher
confidence time frame for additional showers and thunderstorms
will be after 19z/Sat. Kept TEMPO and PROB30 groups for all TAF
sites for the afternoon hours for possible reductions to
IFR/MVFR in any passing thunderstorm. Additional showers will
likely cross the TAF sites after 00z/Sun but should not contain
much if any thunder. Mixed MVFR/VFR conditions are expected
after 00z/Sun. Wind will become south to southwesterly at
around 10 kt with a few higher gusts to around 20 kt. Wind will
shift to the west to southwesterly direction in the wake of a
cold front beginning around 22z/Sat to 00z/Sun.
Outlook...
Sunday Night: Low Operational Impact. Breezy. NO SIG WX.
Monday: Low Operational Impact. Breezy. NO SIG WX.
Monday Night: Low Operational Impact. Breezy. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of RA.
Wednesday Night: High Operational Impact. Likely RA.
Thursday: High Operational Impact. Likely RA.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...Wasula/Webb
NEAR TERM...Wasula/Webb
SHORT TERM...Webb
LONG TERM...Rathbun
AVIATION...RathbunIn the hours before
Special weather statement, May 17, 8:13 AM EST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Albany NY
913 AM EDT Sat May 17 2025
NYZ032-033-042-171345-
Northern Herkimer NY-Hamilton NY-Northern Warren NY-
913 AM EDT Sat May 17 2025
...STRONG THUNDERSTORMS WILL IMPACT HAMILTON...NORTHWESTERN WARREN
AND NORTHEASTERN HERKIMER COUNTIES THROUGH 945 AM EDT...
At 913 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southeast of Fine to 13 miles west of
Lake Pleasant. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Eagle Nest, Blue Mountain Lake, Beaver River, Sodom, Girards
Sugarbush, Wevertown, Lake Eaton Campground, Quaker Beach, Brown
Tract Pond Campground, Inlet, Deerland, North River, Partlow,
Robinwood, Sagamore, Lake Durant Campground, Hoffmeister, Garnet
Lake, Thurman, and Eighth Lake Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4397 7425 4393 7432 4392 7433 4381 7422
4382 7419 4383 7415 4381 7412 4381 7408
4380 7405 4375 7406 4375 7400 4353 7387
4334 7471 4406 7500 4412 7428
TIME...MOT...LOC 1313Z 244DEG 40KT 4404 7492 4344 7468
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MEMSpecial weather statement, May 17, 8:24 AM EST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Albany NY
924 AM EDT Sat May 17 2025
NYZ033-039-041-082-171400-
Southern Fulton NY-Hamilton NY-Northern Fulton NY-
Northern Saratoga NY-
924 AM EDT Sat May 17 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HAMILTON...CENTRAL
FULTON AND NORTHWESTERN SARATOGA COUNTIES THROUGH 1000 AM EDT...
At 924 AM EDT, Doppler radar was tracking a strong thunderstorm over
Stratford, or 14 miles northeast of Little Falls, moving northeast at
50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Northville, Caroga Lake, Tenantville, Pinnacle, Blackbridge,
Lotville, Whitehouse, Knappville, Maple Grove, Fical Corners,
Carpenters Corners, Caroga Lake Public Campground, Tomantown,
Scotchbrush, Phipps Corners, Arietta, West Day, Hope Falls,
Wheelerville, and Bleecker Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4315 7471 4317 7472 4317 7470 4323 7470
4346 7426 4339 7416 4337 7416 4337 7413
4327 7398 4305 7463 4314 7473
TIME...MOT...LOC 1324Z 232DEG 42KT 4317 7463
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MEMSpecial weather statement, May 17, 10:02 AM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Albany NY
1102 AM EDT Sat May 17 2025
NYZ032-033-171530-
Northern Herkimer NY-Hamilton NY-
1102 AM EDT Sat May 17 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL HAMILTON AND
CENTRAL HERKIMER COUNTIES THROUGH 1130 AM EDT...
At 1102 AM EDT, Doppler radar was tracking a strong thunderstorm near
Forestport, or 10 miles east of Boonville, moving northeast at 55
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Russian Lake, Eighth Lake Campground, Atwell, Wheelertown, West
Canada Lakes, Thendara, First Lake, Inlet, Herkimer Landing, Limekiln
Lake Campground, Caswell Lake, Eagle Bay, McKeever, Northwood, Nicks
Lake Campground, Wolf Lake Landing, Old Forge, Mountain Lodge, North
Wilmurt, and Alger Island Public Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4388 7481 4364 7445 4334 7508 4361 7511
TIME...MOT...LOC 1502Z 226DEG 48KT 4346 7512
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MEMSpecial weather statement, May 17, 10:27 AM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Albany NY
1127 AM EDT Sat May 17 2025
NYZ032-033-171615-
Northern Herkimer NY-Hamilton NY-
1127 AM EDT Sat May 17 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL HAMILTON AND
CENTRAL HERKIMER COUNTIES THROUGH 1215 PM EDT...
At 1127 AM EDT, Doppler radar was tracking a strong thunderstorm near
Alder Creek, or 10 miles east of Boonville, moving northeast at 35
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Atwell, Wheelertown, West Canada Lakes, Minnehaha, Thendara, Carter
Station, First Lake, Inlet, Herkimer Landing, Limekiln Lake
Campground, Caswell Lake, Eagle Bay, Big Moose, McKeever, Northwood,
Nicks Lake Campground, Wolf Lake Landing, Old Forge, Mountain Lodge,
and North Wilmurt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4386 7489 4360 7450 4333 7506 4333 7508
4363 7511
TIME...MOT...LOC 1527Z 228DEG 30KT 4343 7512
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MEMSpecial weather statement, May 17, 11:45 AM EST, 40 minutes before
Special Weather Statement
National Weather Service Albany NY
1245 PM EDT Sat May 17 2025
NYZ032-033-038-171730-
Northern Herkimer NY-Hamilton NY-Southern Herkimer NY-
1245 PM EDT Sat May 17 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HAMILTON AND
CENTRAL HERKIMER COUNTIES THROUGH 130 PM EDT...
At 1245 PM EDT, Doppler radar was tracking a strong thunderstorm over
Northwood, or 12 miles southeast of Boonville, moving northeast at 45
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grant, Eighth Lake Campground, Nobleboro, Atwell, Perkins Clearing,
Wheelertown, West Canada Lakes, First Lake, Inlet, Woodin Corners,
Herkimer Landing, Limekiln Lake Campground, Caswell Lake, Sled
Harbor, Northwood, Wilmurt, Pardeeville Corners, Wilmurt Corners,
Ohio, and Morehouseville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
eastern New York.
&&
LAT...LON 4330 7515 4330 7512 4331 7512 4331 7511
4332 7510 4333 7508 4352 7510 4382 7471
4352 7439 4325 7513 4328 7516
TIME...MOT...LOC 1645Z 232DEG 38KT 4337 7512
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MEMSpecial weather statement, May 17, 11:53 AM EST, 32 minutes before
Special Weather Statement
National Weather Service Albany NY
1253 PM EDT Sat May 17 2025
NYZ041-048>053-171745-
Eastern Albany NY-Western Rensselaer NY-Eastern Schenectady NY-
Western Schenectady NY-Southern Saratoga NY-Western Albany NY-
Northern Saratoga NY-
1253 PM EDT Sat May 17 2025
...A STRONG THUNDERSTORM WILL IMPACT SCHENECTADY...NORTHWESTERN
ALBANY...SOUTHERN SARATOGA AND NORTHWESTERN RENSSELAER COUNTIES
THROUGH 145 PM EDT...
At 1252 PM EDT, Doppler radar was tracking a strong thunderstorm near
Duanesburg, or near Rotterdam, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Glenridge, Hoffmans, Harding Crossing, West Milton, Willow Glen,
Garrison Manor, Wayville, Princetown, Woodruff Heights, Elnora, Halls
Corner, Grays Corners, Mannings Cove, Hutchinson Crossing, Clifton
Park Center, North Milton, Mariaville Lake, Rexford, Altamont, and
Valley Falls.
People attending Niska Day 2025 should seek safe shelter immediately!
This includes the following highways...
Interstate 88 between exits 24 and 25.
Interstate 90 between exits 25 and 26.
Interstate 890 between exits 1a and 9.
Interstate 87 between exits 8A and 13N.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
eastern and east central New York.
&&
LAT...LON 4288 7412 4290 7408 4292 7409 4313 7390
4295 7363 4294 7363 4294 7362 4289 7354
4268 7408 4278 7421
TIME...MOT...LOC 1652Z 227DEG 23KT 4279 7407
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MEM